Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 6, NWS Newport/Morehead City, NC

April 12, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 12, 2025, 8:35 PM EDT for Dare County, North Carolina. It took effect at Apr 13, 2025, 3:55 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2025, 8:35 PM EDT (00:35 UTC)
In effect from
Apr 13, 2025, 3:55 AM EDT
Expired
Apr 13, 2025, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WHUS42 KMHX 130035
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
835 PM EDT Sat Apr 12 2025

NCZ203-205-131245-
/O.NEW.KMHX.BH.S.0006.250413T1100Z-250414T0000Z/
Northern Outer Banks-Hatteras Island-
835 PM EDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SUNDAY THROUGH
SUNDAY EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 7 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
457 
WHUS42 KMHX 130755
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
355 AM EDT Sun Apr 13 2025

NCZ203-205-132000-
/O.EXT.KMHX.BH.S.0006.250413T0755Z-250414T0000Z/
Northern Outer Banks-Hatteras Island-
355 AM EDT Sun Apr 13 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:00 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
908 
WHUS42 KMHX 140020
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
820 PM EDT Sun Apr 13 2025

NCZ205-141230-
/O.EXP.KMHX.BH.S.0006.000000T0000Z-250414T0000Z/
/O.NEW.KMHX.BH.S.0007.250414T1100Z-250415T0000Z/
Hatteras Island-
820 PM EDT Sun Apr 13 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT MONDAY THROUGH
MONDAY EVENING SOUTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents and strong longshore currents in
  the surf zone.

* WHERE...Hatteras Island beaches south of Cape Hatteras.

* WHEN...From 7 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ203-140130-
/O.EXP.KMHX.BH.S.0006.000000T0000Z-250414T0000Z/
Northern Outer Banks-
820 PM EDT Sun Apr 13 2025

...BEACH HAZARDS STATEMENT FOR THE NORTHERN OUTER BANKS HAS 
EXPIRED...

A moderate risk of rip currents is forecast for Northern Outer 
Banks beaches for Monday, April 14.

$$

NCZ195-199-141230-
/O.NEW.KMHX.BH.S.0007.250414T1100Z-250415T0000Z/
West Carteret-Coastal Onslow-
820 PM EDT Sun Apr 13 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Crystal Coast beaches.

* WHEN...From 7 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-141230-
/O.NEW.KMHX.BH.S.0007.250414T1100Z-250415T0000Z/
East Carteret-Ocracoke Island-
820 PM EDT Sun Apr 13 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...From 7 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 12, 7:25 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 12, 7:25 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
725 PM EDT Sat Apr 12 2025

.SYNOPSIS...
Low pressure system currently off the Eastern Seaboard
pushes further away from the Carolinas tonight as high pressure
builds on from the south and west. High pressure then pushes
offshore on Monday with the next frontal passage expected on
Tuesday. Yet another ridge of high pressure then builds into
the region by midweek.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 7 PM Sat...An upper trough will remain overhead tonight,
with surface low pressure spinning in the western Atlantic. Cool
moist flow on the backside of this low has kept clouds in place
all day, but expect slowly clearing skies tonight as the low
pulls away and winds become more NW. Scattered rain showers will
be possible as well this evening driven by some increasing
shortwave vorticity. Very steep lapse rates will drive these
showers and a brief heavy shower will be possible in the few
places that it rains. After midnight showers should dissipate as
the boundary layer cools and the low begins to pull away from
the region. Assuming clouds clear early tomorrow morning, some
decent radiational cooling should take place and allow for lows
to reach the low 40s inland, and the upper 40s along the coast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 320 PM Sat... Surface and upper ridging gradually build
into ENC from the south and west on Sunday keeping skies mo
clear and things dry across the region. NW'rly winds in the
morning will eventually back to more of a W'rly Sun afternoon as
the surface ridge becomes centered to the south of ENC. With
downslope flow and increasing low level thicknesses do think we
are quite a bit warmer especially without the cloud cover on
Sunday with highs getting into the low 60s along the OBX to the
mid to upper 60s inland.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 305 AM Saturday...

Ridging remains in control through Monday with temperatures
rebounding. A fast moving and strong cold front pushes across
the eastern CONUS Tuesday posing a modest risk of showers and
thunderstorms. Cooler high pressure builds back in behind the
boundary as upper troughing once again settles in over the
eastern CONUS. Another front and area of low pressure will cross
the country by the end of the week, although as is typical
model spread is large.

Sunday night and Monday...The upper low will be well offshore
Sunday night with upper ridging and sfc high pressure building
in from the southwest, keeping conditions dry but steadily
warmer into Monday. Low-level thicknesses soar on Monday in
increasing pre- frontal southwesterly flow, pointing to temps
rising into the mid 80s inland and 70s along the coast.

Tuesday...Deterministic and ensemble guidance continues to
consolidate on a fast moving and strong cold front approaching the
Carolinas on Tuesday, although there still remains some minor
differences on its timing. The kinematics of the front are rather
impressive with effective shear ahead of the boundary averaging 50-
60 kt per LREF guidance, and temperatures will be about as warm as
Monday. This would normally raise flags for severe potential, but
forecast moisture is meager with PWATs only around an inch and Tds
in the mid-50s. Pretty much all reliable deterministic guidance now
shows modest QPF with this system, and ensemble probabilities of
measurable rainfall continue to tick up, so raised PoPs to chance
for much of the area and retained a thunder mention in the grids.

Wednesday through Friday...The front will give way to high pressure
building in from the west by mid-week in another shot of slightly
below-average temperatures. By Friday, long-range guidance points to
another surface low lifting across the Great Lakes dragging another
front towards our region, but spread in timing and forecast impacts
remains expectedly large. Kept PoPs below mentionable for now.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday Evening/...
As of 7 PM Sat...VFR conditions have returned this evening to
the airspace, and expect conditions to continue to improve
tonight, with skies becoming mostly clear by tomorrow morning.
Currently ceilings of 5000-7000 ft are across the area, but as
low pressure finally begins to pull away tonight, clouds will
begin to scatter out later this evening, and then clear from
west to east after midnight. Mostly clear skies expected
tomorrow with light winds.

LONG TERM /Sunday afternoon through Thursday/...
As of 310 AM Saturday...

VFR conditions likely to be predominate in the long term period as
ridging and high pressure become dominant Sunday and Monday. Strong
cold front will approach terminals on Tuesday, with the main hazard
to aviation interests being gusty SW winds up to 20 kt. There
remains a modest threat for showers and perhaps a thunderstorm or
two ahead of the front as well. Cooler high pressure and VFR returns
for Wednesday.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 320 PM Sat... No significant changes to the forecast as
SCA's are currently noted north of Ocracoke Inlet with 4-6 ft
seas and 15-20 kt NW'rly winds with occasional gusts to 25 kts
noted. Elsewhere 15-20 kt NW'rly winds with occasional gusts to
25 kts are noted across the rest of our waters with 3-5 ft seas
noted south of Ocracoke Inlet. Dont expect much change in this
regime through tonight as the pressure gradient changes little
as high pressure gradually builds in from the south and west.
Could see a few showers tonight as well across the region as an
upper trough moves through the area. As we get into Sunday high
pressure continues to build in from the south and west which
should allow winds to gradually shift to the west to southwest
at 5-15 kts with seas lowering across our coastal waters to 2-4
ft south of Ocracoke Inlet and to 3-5 ft north of Ocracoke Inlet
thus ending SCA's across our waters

LONG TERM /Sunday night through Thursday/...
As of 325 AM Saturday...

Northwesterly winds will be easing Sunday as high pressure and mid-
level ridging move back over area waters, ushering in benign boating
conditions through Monday morning. Winds then increase Monday
afternoon out of the southwest ahead of a strong cold front expected
to cross area waters on Tuesday. Probabilistic guidance remains
bullish on a brief period of Gales across far outer waters
ahead of this boundary, and confidence is high in SCA for the
remainder of oceanic waters and the Pamlico Sound. Kept Gale
mentions out of the grids for now, but the official forecast is
on the higher end of the guidance envelope. Peak seas reach 6-9
feet.

Front crosses the waters late Tuesday with flow veering
northwesterly for Wednesday and steadily weakening as high pressure
builds back behind the front.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 5 PM EDT Sunday for AMZ150-152-154.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...RCF
LONG TERM...MS
AVIATION...SGK/MS
MARINE...MS/RCF
Hazardous weather outlook, Apr 12, 4:09 AM EDT, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
409 AM EDT Sat Apr 12 2025

NCZ205-130815-
Hatteras Island-
409 AM EDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS THROUGH
THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT SOUTH OF CAPE HATTERAS THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-130815-
Northern Outer Banks-
409 AM EDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-130815-
East Carteret-Ocracoke Island-
409 AM EDT Sat Apr 12 2025

...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE LOOKOUT THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>195-198-199-130815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
409 AM EDT Sat Apr 12 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:04 PM EDTSmall Craft AdvisoryMHX68 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.